FDA Issues Warning about Serious Heart Problems Associated with Overuse of Imodium | BeyondCeliac.org
X You may need to Reload the page to make it work correctly.

FDA Issues Warning about Serious Heart Problems Associated with Overuse of Imodium

Imodium has been linked to serious heart problems when higher than recommended doses are taken.

The US Food and Drug Administration (FDA) has issued a warning about serious heart problems caused by taking too much loperamide, also known as Imodium. This warning applies to both prescription and over-the-counter Imodium.

When taken more than directed, Imodium can cause severe heart rhythm problems, which can lead to death. The FDA noted that the risk does apply to both those who are intentionally or unintentionally consuming more than the recommended dose.

This is critical information for the celiac disease community, as many can deal with digestive distress following exposure to gluten. Always take Imodium as directed by your doctor, or follow the dosing directions provided on the package. If you have any questions about the dose, be sure to speak with your doctor or pharmacist to get clarity before taking the medication.

The FDA is advising that anyone who experiences the following symptoms while taking Imodium seek medical attention by immediately calling 911:

  • Fainting
  • Rapid heartbeat or irregular rhythm
  • Unresponsiveness (meaning that you can’t wake the person up or the person doesn’t answer or react normally)

Read the full warning from the FDA here.

OUR SPONSORS & PARTNERS

Advertise with us

  • Gluten Detective
  • celiac disease research symposium
  • step beyond celiac virtual walk for celiac research
  • Look for the Beyond Celiac logo and shop gluten-free with confidence.
  • Gluten-Free Resource Directory


DO YOU THINK YOU MAY HAVE CELIAC DISEASE?

Complete our Celiac Disease Symptoms Checklist today to find out if you could have celiac disease and how to talk to your doctor about getting tested.